Kaletra dose too high?
Feb 6, 2008
I have been on Kaletra (800mg BID) for about 9 years now, with great results clinically, my numbers have improved from the CD4's in the 50 - 60 range up to current levels of 500+ with an undetectable Viral load for more than 7 years. But there has been a "trade off", while clinically things are great, I have had ongoing horrible stomach upset and have talked time and time and time again with my doc. He always asks if I am still smoking pot to stem the stomach upset, answer- Yes, but there is only so much pot I can smoke and still function, and I feel that my doc has more or less "blown me off" but (not in a good way), and the stomach upset has continued.
I can go about my business with no problems and then all of a sudden my stomach will start to roil and I can feel it start, and I know that within a few minutes I'm going to be hovering over the toilet puking up my guts. How long is a person supposed to put up with this.
I understand that keeping my viral load down and my CD count high is of utmost importance, but there is a question of QUALITY vs Quantity... I personally choose Quality.
Are there any "standards" when it comes to the daily dose of Kaletra when dealing with severe stomach distress not to mention ongoing bouts of Bowel distress, currently I take aprox. 24 oz/ monthly of "Deodorized Opium Tincture" which I know adds to all this but to what degree I just don't know. but I do fear that my opium intake and the duration of time I have been on it (about 8+ years) may make it impossible for me to get off of it, but since nothing else seems to help with the bowel problems, I feel like I'm stuck between a rock and a hard place (again, not a good "hard" place).
Response from Dr. Henry
Are you using the new formulation for Kaletra (usually taken 400/100 mg BID= 2 tabs twice daily). The newer formulation is often easier on the gut then then older formulation. What is your background regimen (AZT or tenfovir often can bother some patient's stomachs as well). There are a number of alternative regimens including using efavirenz, or other boosted PIs such as atazavir, fosamprenavir, darunavir, or saquinavir that in some patients cause less GI problems then experienced with Kaletra. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.